Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

GP standard of death forms 'depressing'

Paracetamol may increase the risk of respiratory disease and damage lung function, new

research reveals.

The UK study found a significant dose-dependent correlation between use of paracetamol and the incidence of asthma and COPD.

GP prescribing experts called for more studies on the impact of paracetamol on respiratory health and said the findings could have 'far-reaching effects' if confirmed.

The study, published in the American Journal of Respiratory and Critical Care Medicine earlier this month, found daily users of paracetamol were twice as likely to develop COPD as non-users. They were also 75 per cent more likely to develop asthma and their FEV1 was 54ml lower.

Study leader Dr Tricia McKeever, Wellcome fellow in the division of epidemiology and public health at the University of Nottingham, said: 'Evidence is beginning to emerge on the potentially harmful effects of con- sistent use of paracetamol on respiratory health. We found paracetamol use was associated with great-er prevalence of both asthma and COPD, and with lowered lung function.'

But Dr McKeever, who analysed US data on 13,492 patients, warned: 'The risk must be balanced with the risks and benefits of substituting it with others.'

Dr Chaand Nagpaul, GPC prescribing sub-committee member and a GP in west London, said the findings were surprising as no warnings existed on paracetamol and risk of asthma and COPD.

'Paracetamol is widely prescribed by GPs and even more is sold over the counter. Clearly this needs to be looked at and appraised more widely. If it has any basis it would have far-reaching effects.'

Dr Mike Thomas, a GP in Minchinhampton, Gloucestershire, and General Practice Airways Groups research fellow at the University of Aberdeen, said: 'This study can't necessarily say paracetamol is causing or exacerbating asthma. But it does cause problems because lots of people with asthma need painkillers and there are also concerns with aspirin and NSAIDs.'

By Cato Pedder

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say